Wyoming, 2023High Wind in Wyoming, February 1, 2023
February 1, 2023 · NWS CYS · 3 events in 3 counties and zones
Strong winds that began on 31 January 2023 continued into 1 February 2023.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds that began on 31 January 2023 continued into 1 February 2023.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 31, 9:34 PM MST, 2 hours 26 minutes earlier.
Area forecast discussion, Jan 31, 9:34 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
934 PM MST Tue Jan 31 2023
.SHORT TERM...(This evening through Thursday)
Issued at 126 PM MST Tue Jan 31 2023
Tonight...Current High Wind Warnings look on track based on wind
gusts so far. Looking at the 850/700 mb Craig-Casper height
gradients increasing again overnight, along with favorable
suggestions from the locally run high wind model, we believe winds
will once again increase overnight and remain near or above high
wind criteria at Arlington and Bordeaux. Since winds came close to
criteria last night over the I-80 Summit between Cheyenne and
Laramie, and gradients will be stronger tonight, we have opted to
add the Southern Laramie Range to the High Wind Warning.
Elsewhere, some modification in the airmass and better low level
mixing will make for less cold conditions overnight, though still in
the single digits for many lower elevation locations.
Wednesday...Brisk northwest flow aloft continues with some passing
middle and high clouds, though no precipitation due to relatively
dry low and mid levels. As 850/700 mb height gradients relax in the
afternoon, we expect winds to decrease enough to allow the High Wind
Warning to expire around 2 PM. Breezy to windy elsewhere due to
decent low and mid level gradients. Although downslope west winds
will aid in the warming, a deep fresh snowpack with a high albedo
will limit potential warming and thus we have undercut guidance
maximum temperatures by some 5 to 10 degrees.
Wednesday night...Continued slow modification in minimum
temperatures as the airmass slowly moderates. Most low temperatures
will be in the teens with decent low level mixing.
Thursday...Persistent ridging aloft continues over the Great Basin
states with northwest flow aloft remaining across our forecast area.
No precipitation on tap due to dry low and mid levels. Maximum
temperatures will continue the warming trend with 700 mb
temperatures up to -5 Celsius, though with the persistent deep
snowpack, we have continued to undercut guidance maximum
temperatures by about 5 degrees.
.LONG TERM...(Thursday night through Tuesday)
Issued at 126 PM MST Tue Jan 31 2023
The current upper-level pattern will lead to a relatively dry, yet
windy extended forecast. Precipitation chances look minimal until
the very end of the forecast period, but winds in the wind prone
areas of southeast Wyoming look to stay elevated through most of the
period.
Starting with Thursday night, winds in the wind prones begin to ramp
up as gradients along and west of the Laramie Range steepen. This
will allow 800 mb to 750 mb winds aloft to strengthen to
approximately 50 kts over the wind prones. This, combined with great
downward omegas could provide a set-up for at least a marginal high
wind event with gusts to 60 MPH. Gradients ease slightly Friday
afternoon, allowing for winds to ease, but remain elevated. A
surface trough just east of the Laramie Range and high pressure to
the west will allow decent pressure gradients to exist through
Saturday night. Late Friday night through Saturday afternoon looks
to be the next best time to see high winds in the wind prones.
Again, winds aloft climb into the 50 to 60 kt range with great
subsidence. This wind event looks a bit more potent than Thursday
night's with wind gusts over 60 MPH likely. Winds remain elevated
through Sunday, with another potential high wind event on Monday due
to an incoming cold front. In-house guidance suggests elevated to
high winds for most of the wind prones through Monday.
Next precipitation chance looks to be Monday as an upper-level
trough moves in from the west. As of now, this system looks
progressive with not much in the way of precipitation. Both the
ECMWF and GFS ensembles show little snow accumulation with this
system. It's possible that only the mountains see any accumulating
snow with this storm.
Temperatures in the long term forecast will be the warmest the CWA
has seen in awhile. A few fleeting ridges during the forecast period
will allow 700 mb temperatures to reach 0C! However, still decided
to drop high temperatures a few degrees below NBM guidance due to
the persistent snowpack. Regardless, a lot of locations will see the
return of 40 degree temperatures Friday and over the weekend.
Temperatures cool down again on Monday with the return of a cold
front.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 934 PM MST Tue Jan 31 2023
Overall, no major changes to this TAF issuance, outside of some
general timing adjustments. VFR to MVFR conditions likely through
the forecast period for all terminals. Tightening mid to low
level gradients from some shortwave disturbances pulsing within
the flow will aid in stronger winds across southeastern Wyoming
and possible mountain wave activity with the westerly flow. Main
concern will be with the stronger winds and possible blowing snow
as temperatures have remained well below zero. IFR from low level
fog seems fairly unlikely, despite overnight low temperatures and
current snow cover across the majority of TAF sites as the winds
are expected to remain westerly across the domain, promoting
downsloping effects.
&&
.FIRE WEATHER...
Issued at 126 PM MST Tue Jan 31 2023
No concerns based on projected winds and relative humidities.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST Wednesday for WYZ106-110-116.
Winter Weather Advisory until 2 PM MST Wednesday for WYZ106-110-
116.
NE...None.
&&
SHORT TERM...RUBIN
LONG TERM...SF
AVIATION...MRD
FIRE WEATHER...RUBINHazardous weather outlook, Jan 31, 1:24 PM MST, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
124 PM MST Tue Jan 31 2023
NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-
117>119-011630-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
124 PM MST Tue Jan 31 2023
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Breezy to windy conditions on occasion over the next several days
could produce patchy blowing snow and hazardous travel.
.Spotter information statement...
Spotter activation will not be needed.
WYZ106-110-116-011630-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
124 PM MST Tue Jan 31 2023
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
High Wind Warnings remain in effect until 2 pm Wednesday. Expect
west winds of 35 to 45 mph with gusts to 70 mph producing
significant blowing and drifting snow and possible ground blizzard
conditions.
A Winter Weather Advisory also remains in effect until 2 PM
Wednesday.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Continued rounds of strong winds and blowing snow will be possible
through the weekend.
.Spotter information statement...
Spotter activation will not be needed.
Rubin
In the hours before
Local storm report, Jan 31, 9:25 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
925 PM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
01/31/2023 M60 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&
MRDLocal storm report, Jan 31, 9:54 PM MST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
954 PM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
01/31/2023 M64 MPH CARBON WY MESONET
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT).
&&Local storm report, Jan 31, 11:08 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1108 PM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1056 PM NON-TSTM WND GST 1 SSE BORDEAUX 41.93N 104.94W
01/31/2023 M60 MPH PLATTE WY DEPT OF HIGHWAYS
BORDEAUX WYDOT SITE. SUSTAINED WINDS 48 MPH.
&&
GCCLocal storm report, Jan 31, 11:54 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1154 PM MST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM NON-TSTM WND GST 3 ESE ELK MOUNTAIN 41.67N 106.37W
01/31/2023 M65 MPH CARBON WY DEPT OF HIGHWAYS
COUNTY ROAD 402 WYDOT SITE. SUSTAINED WINDS 40 MPH.
VISIBILITY 0.22 MILES IN BLOWING SNOW.
&&
GCCHigh Wind, Central Laramie Range and Southwest Platte County
- When
- February 1, 12:00 AM MST to 12:18 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT site at Bordeaux on Interstate 25 reported these wind gusts.
High Wind, North Snowy Range Foothills
- When
- February 1, 12:00 AM MST to 8:44 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor at Arlington on Interstate 80 reported peak wind gusts. Several other WYDOT sensors along Interstate 80 between Laramie and Rawlins reported wind gusts in excess of 58 mph during this time.
High Wind, South Laramie Range
- When
- February 1, 1:32 AM MST to 1:44 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT sensor at Vedauwoo on Interstate 80 reported peak wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Winter Storm in Texas, February 1 to 2, 2023$84 million · 13 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1068122, 1068123, 1068124.